Alert archive / Virginia / Wind Advisories in 2023
Wind Advisory 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Oct 14, 2023, 2:24 PM EDT for Grayson County, Smyth County, Virginia; Ashe County, Watauga County, North Carolina. It took effect at Oct 14, 2023, 7:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2023, 2:24 PM EDT (18:24 UTC)
- In effect from
- Oct 14, 2023, 7:00 PM EDT
- Expired
- Oct 15, 2023, 6:39 AM EDT
- In force
- 12 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144 WWUS71 KRNK 141824 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 224 PM EDT Sat Oct 14 2023 NCZ001-018-VAZ009-015-150630- /O.NEW.KRNK.WI.Y.0014.231014T2300Z-231015T1200Z/ Ashe-Watauga-Smyth-Grayson- Including the cities of West Jefferson, Boone, Marion, Independence, Whitetop, Troutdale, and Volney 224 PM EDT Sat Oct 14 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 AM EDT SUNDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. The highest winds will be at the highest elevations. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Smyth and Grayson Counties. * WHEN...From 7 PM this evening to 8 AM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
755 WWUS71 KRNK 150327 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1127 PM EDT Sat Oct 14 2023 NCZ001-018-VAZ009-015-151200- /O.CON.KRNK.WI.Y.0014.000000T0000Z-231015T1200Z/ Ashe-Watauga-Smyth-Grayson- Including the cities of West Jefferson, Boone, Marion, Independence, Whitetop, Troutdale, and Volney 1127 PM EDT Sat Oct 14 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. The highest winds will be at the highest elevations. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Smyth and Grayson Counties. * WHEN...Until 8 AM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
933 WWUS71 KRNK 151039 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 639 AM EDT Sun Oct 15 2023 NCZ001-018-VAZ009-015-151145- /O.CAN.KRNK.WI.Y.0014.000000T0000Z-231015T1200Z/ Ashe-Watauga-Smyth-Grayson- Including the cities of West Jefferson, Boone, Marion, Independence, Whitetop, Troutdale, and Volney 639 AM EDT Sun Oct 15 2023 ...WIND ADVISORY IS CANCELLED... Wind gusts have diminished to under 40 mph this morning and will stay under 40 mph through the day. Therefore, the advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 14, 2:22 PM EDT, 2 minutes earlier.
Area forecast discussion, Oct 14, 2:22 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
222 PM EDT Sat Oct 14 2023
.SYNOPSIS...
A cold front with clouds and showers will move move through the
area through tonight. Colder and windy conditions develop behind
the front for tonight into Sunday. Lingering showers will
continue to threaten the mountains through the first half of
the work week. Otherwise it will be sweater weather through
Tuesday. After that we should see a break in rain and an
increase in temperatures.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 145 PM EDT Saturday...
Key Messages:
1. A cold front arrives this afternoon, triggering more
scattered showers.
2. Gusty NW winds arrive behind the front, and expect gusts to
20 to 30 mph to be common.
3. A Wind Advisory is in place for parts of the southern Blue
Ridge overnight into Sunday morning.
Clouds are still overcast over the piedmont, closer to an
elevated warm front, however we continue to see breaks
develop from the mountains and to the west, just in time to
show the solar eclipse today. A significant short wave was
currently moving into OH and KY, and was helping to bring lift
to the area. At the surface, a warm front was pushing into
northern VA and PA, while a cold front was noted as a fine line
on radar moving through WV. This feature will spread additional
rain showers across the area this afternoon into early evening
as it moves east. Rainfall amounts will be on the low side with
some people not seeing much of anything.
Behind the front, NW winds will gust to 20 to 30 mph, with
gusts in the mid to upper 40 mph range for the very highest
peaks, including Mount Rogers, and other locales on the southern
Blue Ridge. Therefore a wind advisory has been issued for
tonight and ending Sunday morning. Winds should be strongest
overnight with moderate CAA and a tight pressure gradient across
the area. So far, there is still no lightning across the entire
United States, and we are not expecting any. In fact the radar
echoes have a weak stratiform look, similar to a winter system.
Temperatures overnight will be in the lower 40s to lower 50s,
with cooler temperatures over the mountains. Gusty winds will
keep mixing up overnight and keep it warmer than it would be
otherwise. West to northwest post-frontal upslope flow will
keep clouds, drizzle, fog and a few showers across the WV/VA
border and in portions of western VA.
Highs Sunday will be in the mid 40s to mid 50s for the
mountains, and in the upper 50s to low 60s for the piedmont.
Clouds will linger with the upper system still nearby,
especially for the mountains. We will see clearing downwind of
the mountains in the afternoon. Winds will be slightly gusty
but much lower than they will be overnight.
Confidence in the above scenario is high.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 AM EDT Saturday...
Key Messages:
1: Cool with rain in the mountains
Strong upper troughing remains over the area through Monday
night, but it does begin to shift a touch east by late Monday
night. Along with this trough we will experience some blustery
winds, and northerly flow will funnel cooler air straight into
the CWA. This will keep temperatures well below normal, with
cloud cover assisting by suppressing diurnal warming. Rainfall
in the 48 hour period Sunday and Monday will be generally light,
with most areas only getting up to a tenth of an inch or so.
The colder air will lower the freezing level enough that our
very highest elevation peaks (Mt. Rogers, portions of Greenbrier
County, WV or the High Country of NC) could see a brief period
of frozen precip mix in with the rain. This would require a
shower to be in this area during the limited time frame late
Sunday night/early Sunday morning in which temps are low enough.
Accumulation would be similarly light, a few tenths to just
dust the ground.
Lows in the 30s and 40s, with only the aforementioned peak
elevation locales approaching freezing. Highs will be in the
upper 40s/low 50s in the mountains, upper 50s/low 60s east of
the Blue Ridge.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 345 AM EDT Saturday...
Key Messages:
1: Conditions dry up by Wednesday
2: Temperatures warm closer to normal throughout the week
The influence of an upper trough will begin to wane on Tuesday as
its strength lessens and it tries to head offshore. This is
compounded by an approaching surface high moving over the area
simultaneously, ending the cool showery conditions by Wednesday.
The high will encourage some warming back towards normal
temperatures as the week progresses. The next period of active
weather comes with an approaching trough late in the week or
over the weekend.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 215 PM EDT Saturday...
MVFR to LIFR conditions continue through tonight in stratus,
rain and fog. Some improvement is expected this afternoon and
evening, and we are seeing drier air move into the Blue Ridge
region. However, a cold front arrives with showers and
additional cloud cover. Thunder is not expected. Ceilings
decrease to MVFR (ROA, LYH, DAN) to LIFR/IFR (BLF, LWB, BCB) IN
fog, drizzle, and stratus, with lower ceilings over the
mountains.
Winds will become gusty and NW behind the front this afternoon
and into the overnight hours. A Wind Advisory is in place for
parts of the southern Blue Ridge. LLWS will be possible briefly
before surface winds respond, but only included in LYH where
surface winds take longer to increase.
Ceilings will be MVFR to low VFR tomorrow, and may eventually
scatter out for the piedmont of VA and NC. NNW on Sunday will
decrease some as the pressure gradient relaxes.
Moderate confidence in ceilings, visibilities, and winds during
the TAF period.
EXTENDED AVIATION OUTLOOK...
Scattered MVFR showers are possible in the mountains Monday.
East of the Blue Ridge, VFR conditions are expected with gusty
winds. A few MVFR showers are possible in the west Tuesday. Dry
air moves in on Wednesday. Dry condition continue Thursday and
Thursday night. Moisture return Friday with isolated MVFR
showers possible.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 7 PM this evening to 8 AM EDT Sunday for
VAZ009-015.
NC...Wind Advisory from 7 PM this evening to 8 AM EDT Sunday for
NCZ001-018.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...PM
LONG TERM...PM
AVIATION...KK/SHHazardous weather outlook, Oct 14, 2:22 PM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 222 PM EDT Sat Oct 14 2023 NCZ002>006-019-020-VAZ007-010>014-016>020-022>024-032>035-043>047- 058-059-WVZ042>044-507-508-151830- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell- Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 222 PM EDT Sat Oct 14 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ009-015-151830- Ashe-Watauga-Smyth-Grayson- 222 PM EDT Sat Oct 14 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 AM EDT SUNDAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Virginia, 2023Wind Advisories in North Carolina, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.